Alert archive / Florida / Dense Smoke Advisories in 2008

Dense Smoke Advisory 21, NWS Miami, FL

May 30, 2008Glades County, Hendry County, Florida

NWS Miami, FL issued this dense smoke advisory at May 30, 2008, 8:37 PM EDT for Glades County, Hendry County, Florida. It took effect at May 31, 2008, 12:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 30, 2008, 8:37 PM EDT (00:37 UTC)
In effect from
May 31, 2008, 12:00 AM EDT
Expired
May 31, 2008, 9:00 AM EDT
In force
9 hr
Issued by
NWS Miami, FL

Counties Glades County, FL, Hendry County, FL

The radar

The Miami radar (KAMX), 148 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 0.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1450 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KMFL 310037
NPWMFL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
837 PM EDT FRI MAY 30 2008

FLZ063-066-311300-
/O.NEW.KMFL.SM.Y.0021.080531T0400Z-080531T1300Z/
GLADES-HENDRY-
INCLUDING THE CITIES OF...PALMDALE...MOORE HAVEN...CLEWISTON...
LA BELLE...BIG CYPRESS SEMINOLE RESERVATION
837 PM EDT FRI MAY 30 2008

...DENSE SMOKE ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT SATURDAY FOR GLADES AND HENDRY COUNTIES...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A DENSE SMOKE
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SATURDAY. 

LOW LEVEL MOISTURE LEFT OVER FROM THE SHOWERS THIS AFTERNOON ALONG
WITH LIGHT WINDS OVER GLADES AND HENDRY COUNTIES WILL ALLOW FOR
FOG TO DEVELOP LATE TONIGHT INTO EARLY SATURDAY MORNING. SMOKE
FROM THE WILDFIRES OVER WESTERN LAKE OKEECHOBEE WILL ALSO MIX IN
WITH THE FOG LATE TONIGHT INTO EARLY SATURDAY MORNING. THIS WILL
ALLOW FOR THE VISIBILITIES TO FALL BELOW A QUARTER OF A MILE AT
TIMES IN THE SMOKE AND FOG ALONG US 27...HIGHWAY 29...78...AND 720
IN GLADES AND HENDRY COUNTIES LATE TONIGHT INTO EARLY SATURDAY
MORNING. THEREFORE...A DENSE SMOKE ADVISORY IS IN EFFECT FROM
MIDNIGHT TONIGHT THROUGH 9 AM EDT SATURDAY MORNING FOR GLADES AND
HENDRY COUNTIES.

WINDS WILL BECOME LIGHT AND VARIABLE AFTER MIDNIGHT OVER GLADES
AND HENDRY COUNTIES.

A DENSE SMOKE ADVISORY MEANS WIDESPREAD FIRES WILL CREATE SMOKE...
LIMITING VISIBILITIES. IF DRIVING...SLOW DOWN...USE YOUR
HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU IN CASE A
SUDDEN STOP IS NEEDED.

$$

BAXTER
2 follow-up statements
000 
WWUS72 KMFL 311014
NPWMFL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
614 AM EDT SAT MAY 31 2008

FLZ063-066-311300-
/O.CON.KMFL.SM.Y.0021.000000T0000Z-080531T1300Z/
GLADES-HENDRY-
INCLUDING THE CITIES OF...PALMDALE...MOORE HAVEN...CLEWISTON...
LA BELLE...BIG CYPRESS SEMINOLE RESERVATION
614 AM EDT SAT MAY 31 2008

...DENSE SMOKE ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS
MORNING...

A DANGEROUS COMBINATION OF DENSE SMOKE AND FOG WILL RESULT IN
RESTRICTED VISIBILITIES ACROSS PORTIONS OF GLADES AND HENDRY
COUNTIES EARLY THIS MORNING. THE FLORIDA HIGHWAY PATROL HAS
REPORTED THAT VISIBILITIES ARE DOWN TO AROUND A FIFTH OF A MILE
ALONG STATE ROAD 78 BETWEEN STATE ROAD 25 AND STATE ROAD 29. OTHER
ROADWAYS ARE LIKELY SEEING VISIBILITIES THIS LOW.
THEREFORE...MOTORISTS ARE URGED TO DRIVE WITH EXTREME CAUTION
ACROSS GLADES AND HENDRY COUNTIES EARLY THIS MORNING.

A DENSE SMOKE ADVISORY MEANS FIRES WILL CREATE SMOKE...LIMITING
VISIBILITIES TO A QUARTER OF A MILE OR LESS AT LEAST AT ISOLATED
LOCATIONS. IF DRIVING...SLOW DOWN...USE YOUR LOW BEAM 
HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU IN CASE A
SUDDEN STOP IS NEEDED.

$$

GREGORIA
000 
WWUS72 KMFL 311258
NPWMFL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
858 AM EDT SAT MAY 31 2008

FLZ063-066-311400-
/O.EXP.KMFL.SM.Y.0021.000000T0000Z-080531T1300Z/
GLADES-HENDRY-
INCLUDING THE CITIES OF...PALMDALE...MOORE HAVEN...CLEWISTON...
LA BELLE...BIG CYPRESS SEMINOLE RESERVATION
858 AM EDT SAT MAY 31 2008

...DENSE SMOKE ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

A DANGEROUS COMBINATION OF DENSE SMOKE AND FOG THAT RESULTED IN RESTRICTED
VISIBILITIES ACROSS PORTIONS OF GLADES AND HENDRY COUNTIES EARLIER THIS
MORNING HAS BEGUN TO IMPROVE AS THE HEATING OF THE DAY BEGINS TO
TAKE PLACE IN COMBINATION WITH EARTERLY WINDS. THE FLORIDA
HIGHWAY PATROL HAD REPORTED EARLIER THIS MORNING THAT
VISIBILITIES WERE DOWN TO AROUND A FIFTH OF A MILE ALONG STATE
ROAD 78 BETWEEN STATE ROAD 25 AND STATE ROAD 29. THESE CONDITIONS
ARE SLOWLY IMPROVING AND ALTHOUGH THE DENSE SMOKE ADVISORY WILL BE
ALLOWED TO EXPIRE AT 9 AM EDT...MOTORISTS ARE URGED TO EXERCISE
CAUTION WHEN DRIVING ACROSS GLADES AND HENDRY COUNTIES THIS
MORNING.

$$

PS

What forecasters said that day

The local office's own words before this dense smoke advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this dense smoke advisory went out at May 30, 2:35 PM EDT, 6 hours 2 minutes earlier.

Area forecast discussion, May 30, 2:35 PM EDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
235 PM EDT FRI MAY 30 2008

.DISCUSSION...FOR THE SHORT TERM THROUGH SUNDAY NIGHT, DEEP LAYER
RIDGE WILL PERSIST ACROSS THE FLA PENINSULA. SOME SLIGHT WEAKENING
OF THE MID/UPPER LEVEL RIDGE BY SUNDAY WITH ALL MODEL GUIDANCE
SHOWING 50H HEIGHT FALLS OF AROUND 40 METERS. THIS IS ALL IN
RESPONSE TO RIDGE AMPLIFYING OVER THE WESTERN GOFMEX AS A
SHORTWAVE TROUGH DEEPENS ALONG THE EASTERN U.S. COAST. ALL OF THIS
KEEPS S FLA BELOW CLIMO POPS THROUGH THE WEEKEND BUT STILL WILL
HAVE SOME SCT CONVECTION AROUND. THIS ALSO KEEPS S FLA IN DEEP
EASTERLY FLOW SO ANY CONVECTION WOULD FAVOR THE E CST LATE
NIGHT/MORNING THEN INTERIOR AND W CST AFTERNOON INTO EARLY
EVENING. THE GFS HAS BEEN SHOWING A LITTLE GLOB OF MOISTURE COME
ACROSS THE REGION AS A RESULT OF THE NORTHERN EXTENT OF THE TROP
WV CURRENTLY MOVING THROUGH THE CARIBBEAN. AS THIS WAVE CONTINUES
MOVING WEST, THE GFS SHOWS DRIER AIR ALOFT FILTERING BACK IN ON
SUNDAY. THE OPERATIONAL MAV GUIDANCE GOES BACK TO ISOLD POPS BUT
MOST OF THE ENSEMBLE DATA HAS SCT POPS AND WITH COLDER TEMPS ALOFT
WITH THE WEAKENING RIDGE PLAN TO GO BROAD BRUSH LOW END SCT FOR
ENTIRE CWA ON SUNDAY.

IN THE EXTENDED FOR EARLY NEXT WEEK THE GFS, NAM AND ECMWF ALL SHOW
E CST TROUGH CONTINUING TO DEEPEN AS THE MID/UPPER RIDGE RETREATS
WESTWARD AND THROUGH MID WEEK KEEPS THE DEEP LAYER MOISTURE OVER THE
CARIBBEAN. BY THE END OF NEXT WEEK, BOTH THE GFS AND ECMWF INDICATE
THAT AS THE E CST TROUGH CONTINUES TO MOVE EAST INTO THE ATLANTIC, A
SECOND STRONG SHORTWAVE MOVES INTO THE CENTRAL PLAINS WITH THE ECMWF
BEING THE MOST AGGRESSIVE WITH THIS TROUGH. AS THIS HAPPENS, RIDGING
DEVELOPS ACROSS THE ATLANTIC WITH A WEAKNESS IN THE RIDGE ACROSS THE
GULF UNDERNEATH THE MAIN TROUGH. THIS WOULD PUT S FLA UNDER A MORE
FAVORABLE DEEPER SE FLOW TO DRAW THE DEEP LAYER MOISTURE OVER THE
CARIBBEAN NORTHWARD GIVING US A MUCH BETTER CHANCE FOR BADLY NEEDED
RAINFALL, ESPECIALLY ACROSS INTERIOR AND W CST ZONES.

&&

.AVIATION...PERSISTENT CONVERGENCE BAND OF SHOWERS AND
THUNDERSTORMS FROM 60 E KEY BISCAYNE TO MIAMI BEACH TO VCNTY KOPF
SHOULD FINALLY DIMINISH AS THE AFTERNOON WEARS ON. SHOWERS AND
THUNDERSTORMS SHOULD BE FAVORING INLAND AND WEST COAST AREAS THIS
AFTERNOON AND EVENING BUT RESIDUAL CLOUDINESS FROM MORNING AND
MIDDAY CONVECTION WILL PERSIST. OTHERWISE GENERAL EASTERLY FLOW
WILL CONTINUE WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
SATURDAY MORNING THROUGH MIDDAY ALONG THE METRO ATLANTIC AIR
FIELDS MOVING TO INLAND AND SOUTHWEST GULF COAST AREAS IN THE
AFTERNOON. PATCHY DENSE FOG/SMOKE IN THE KAPF VICINITY FROM 09Z
THROUGH 12Z.

&&

.MARINE...EAST TO SE WINDS OF 15 KT OR LESS WILL CONTINUE INTO
EARLY NEXT WEEK WITH SEAS AT 4 FT OR LESS.

&&

.FIRE WEATHER...PLENTY OF LOW LEVEL MOISTURE RETURN WILL KEEP RH
VALUES WELL ABOVE CRITICAL THRESHOLDS THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  87  77  88 / 20 30 20 30
FORT LAUDERDALE  79  88  79  88 / 20 30 20 30
MIAMI            79  89  78  89 / 20 30 20 30
NAPLES           72  92  73  92 / 20 30 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...30/KOB
SHORT TERM/AVIATION...50/RLP
Hazardous weather outlook, May 30, 9:52 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
952 AM EDT FRI MAY 30 2008

FLZ063-066>075-168-172>174-302200-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
952 AM EDT FRI MAY 30 2008

...HIGH RISK OF RIP CURRENTS ATLANTIC COAST BEACHES TODAY...
...ISOLATED THUNDERSTORMS EXPECTED INLAND AND GULF COAST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: THERE IS A HIGH RISK OF RIP CURRENTS AT THE ATLANTIC
BEACHES OF PALM BEACH, BROWARD, AND MIAMI-DADE COUNTIES THROUGH
THIS EVENING DUE TO A STEADY EASTERLY WIND OF AROUND 15 KNOTS AND
A LOW TIDE DURING THE LATE MORNING HOURS. STRONG RIP CURRENTS ARE
LIKELY. THEREFORE, SWIMMING IS NOT RECOMMENDED.

THUNDERSTORMS: ISOLATED THUNDERSTORMS WILL AFFECT THE ATLANTIC
COAST IN THE MORNING AND MID DAY HOURS, AND THEN THE INLAND AND
SOUTHWEST GULF COAST AREAS DURING THE AFTERNOON AND EVENING HOURS.
ALTHOUGH INSTABILITY IS LIMITED, THERE IS STILL THE POSSIBILITY
OF A FEW STRONG STORMS DEVELOPING THIS AFTERNOON. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES,
HEAVY RAINS, AND GUSTY WINDS TO 40 MPH.

VISIBILITY: WILDFIRES ARE STILL BURNING ACROSS PARTS OF THE LAKE
OKEECHOBEE REGION AS WELL AS PARTS OF WESTERN COLLIER COUNTY
AROUND GOLDEN GATE ESTATES. A DANGEROUS MIX OF DENSE SMOKE AND FOG
IS POSSIBLE AGAIN TONIGHT AT ISOLATED LOCATIONS ACROSS GLADES AND
HENDRY COUNTIES. MOTORISTS ARE URGED TO DRIVE WITH EXTREME
CAUTION ACROSS THESE AREAS, AS VISIBILITIES WILL SUDDENLY BE
REDUCED TO LESS THAN A QUARTER OF A MILE IN SPOTS, AND POSSIBLY
EVEN DOWN TO NEAR ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DANGEROUS MIX OF DENSE SMOKE AND FOG IS POSSIBLE AGAIN SATURDAY
MORNING AT ISOLATED LOCATIONS ACROSS GLADES AND HENDRY COUNTIES.
MOTORISTS ARE URGED TO DRIVE WITH EXTREME CAUTION ACROSS THESE
AREAS, AS VISIBILITIES WILL SUDDENLY BE REDUCED TO LESS THAN A
QUARTER OF A MILE IN SPOTS, AND POSSIBLY EVEN DOWN TO NEAR ZERO.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. THE PRIMARY THREATS
WILL BE DANGEROUS LIGHTNING STRIKES AND LOCALIZED HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 30, 4:08 PM EDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
408 PM EDT FRI MAY 30 2008

FLZ070-075-302045-
MAINLAND MONROE FL-INLAND COLLIER COUNTY FL-
408 PM EDT FRI MAY 30 2008

...STRONG THUNDERSTORM MOVING ACROSS NORTHEAST MAINLAND MONROE AND
SOUTHEAST COLLIER COUNTIES...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF SHARK VALLEY OBS TOWER
THIS STORM WAS MOVING NORTHEAST AT 10 TO 15 MPH.

THIS STORM WILL AFFECT...
 US 41 IN SOUTHEAST COLLIER COUNTY.

ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2591 8122 2588 8090 2574 8087 2563 8095
TIME...MOT...LOC 2008Z 180DEG 0KT 2560 8092

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:43 PM EDTMarine Weather StatementMFL12 hr
May 31, 4:24 PM EDTSpecial Weather StatementMFLCollier66 min
May 31, 4:35 PM EDTSevere Thunderstorm WarningMFLCollier40 min

Nearby

Dense Smoke Advisories in Florida, 2008Every dense smoke advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.